Advertisement

Toxic Trauma pp 165-174 | Cite as

The Longer-Term Consequences of Toxic Trauma

  • David J. Baker
Chapter

Abstract

The period up to 24 h following the emergency management of acute toxic exposure is of critical importance in the prevention and recognition of developing pathology with a longer latency. The nervous system may develop a re-paralysis following the depolarising paralysis of the acute cholinergic system. This re-paralysis is a non-depolarising block, known as intermediate syndrome and may indicate a conformational change in the acetylcholine receptors in the neuromuscular junction leading to a failure of transmission and subsequent muscle paralysis. After a week following exposure to organophosphate (OP) pesticides, the peripheral nervous system may also develop OP-induced delayed neuropathy (OIPDN). In the lungs, toxic pulmonary oedema may develop after 12–24 h following exposure to lung-damaging agents. Resting a patient at risk, using steroids and applying appropriate protective artificial ventilation measures may modify the onset of pulmonary oedema and possibly acute respiratory distress syndrome.

Keywords

Nerve Agent Methyl Isocyanate Chronic Laryngitis Acute Lung Injury Group Intermediate Syndrome 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Further Reading

  1. The Acute Respiratory Distress Syndrome Network (2000) Ventilation with lower tidal volumes as compared with traditional tidal volumes for acute lung injury and the respiratory distress syndrome. N Eng J Med 342(18):1301–1308CrossRefGoogle Scholar
  2. Baker DJ (2005) Critical care requirements after mass toxic agent release. Crit Care Med 33:S66–74PubMedCrossRefGoogle Scholar
  3. Baker DJ, Sedgwick ME (1996) Single fibre electromyographic changes after OP exposure. Hum Exp Toxicol 15:369–337PubMedCrossRefGoogle Scholar
  4. Balali-Mood M (1986) First report of delayed toxic effect of Yperite poisoning in Iranian fighters. In: Proceedings of the 2nd world congress on new compounds in biological and chemical warfare: toxicological evaluation, industrial chemical disasters, civil protection and treatment. International Association of Forensic Toxicologists, Ghent, 24–27 August 1986, pp 489–495Google Scholar
  5. Karalliedde, L, Baker DJ, Marrs T (2006a) Organophosphate—induced intermediate syndrome: etiology and relationships with myopathy. Toxicol Rev 25(1):1–14CrossRefGoogle Scholar
  6. Karalliedde L, Baker DJ, Marrs TC (2006b) OP-Induced Intermediate Syndrome: aetiology and relationships with myopathy. Toxicol Rev 25:1176–2551CrossRefGoogle Scholar
  7. Ketchum JS, Salem H (2007) Incapacitating agents. In: Tuorinsky SD (ed) Medical aspects of chemical and biological warfare. Borden Institute. Office of the Surgeon General pp 411–439 (Chap. 12)Google Scholar
  8. Parkhouse DA, Brown RFR, Jugg BJA et al (2007) Protective ventilation strategy in the management of phosgene—induced acute lung injury. Mil Med 172:295–300PubMedGoogle Scholar
  9. Papadakos P, Lachmann B (2002) The open lung concept of alveolar recruitment can improve outcome in respiratory failure and ARDS. Mt Sinai J Med 69(1–2):73PubMedGoogle Scholar
  10. Pechura CM, Rall DP (eds) (1993) Veterans at risk: the health effects of mustard gas and Lewisite. National Academy Press, Washington DCGoogle Scholar
  11. Reis MD, Gommers D, Lachmann B (2008) Open lung management. In: Papadakos PP, Lachman B (eds) Mechanical ventilation: clinical applications and pathophysiology. Sanders—Elsevier, Philadelphia, pp 276–285 (Chap. 25)CrossRefGoogle Scholar
  12. Senanayake N, Karalliedde L (1987) Neurotoxic effects of organophosphorus insecticides: an intermediate syndrome. N Eng J Med 316(13):761–763CrossRefGoogle Scholar
  13. Smith WJ, Clark MG, Talbot TB et al (2007) Long term health effects of chemical threat agents. In: Tuorinsky SD (ed) Medical aspects of chemical and biological warfare. Borden Institute. Office of the Surgeon General, pp 311–337 (Chap.  9)
  14. Smith WJ, Clark MG, Talbot TB (2008) Longer term health effects of chemical threat agents. In: Tuorinsky SD (ed) Medical aspects of chemical and biological warfare. Office of the Surgeon General, United States Army, Borden Institute, Walter Reed Army Center, Washington DC, pp 339–370 (Chap 10)Google Scholar
  15. Varma DR, Guest I (1993) The Bhopal incident and methyl isocyanate toxicity. J Toxicol Environ Health 40:513–529PubMedCrossRefGoogle Scholar
  16. Willems JL (1989) Clinical management of mustard gas casualties. Ann Med Milit Belg 3(suppl 1):1–61Google Scholar
  17. Wheeler AP, Barnard GR (2007) Acute lung injury and the acute respitory distress syndrome: a clinical review. Lancet 335:1553–1565CrossRefGoogle Scholar
  18. Zaimis E, Head S (1976) Depolarizing neuromuscular blocking drugs. In: Handbook of experimental pharmacology: 42 the neuromuscular junction. Springer, Berlin (Chap. 4a)Google Scholar

Copyright information

© Springer-Verlag London 2014

Authors and Affiliations

  1. 1.Hôpital Necker—Enfants MaladesSAMU de ParisParisFrance

Personalised recommendations